Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 16, NWS Austin/San Antonio, TX

April 22, 200919 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 22, 2009, 3:52 AM CDT for 19 counties in Texas. It took effect at Apr 22, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2009, 3:52 AM CDT (08:52 UTC)
In effect from
Apr 22, 2009, 12:00 PM CDT
Expired
Apr 22, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 94 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5761 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 220852
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 AM CDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT TODAY FOR THE
WESTERN PORTION OF SOUTH CENTRAL TEXAS AND CENTRAL TO WESTERN 
HILL COUNTRY...

.THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...VERY LOW
RELATIVE HUMIDITY AND MODERATE SOUTHERLY WINDS IS EXPECTED THIS
AFTERNOON THROUGH 7 PM.  SOUTH CENTRAL TEXAS CONTINUES UNDER THE
INFLUENCE OF A LATE APRIL RIDGE ALOFT THAT WILL FAVOR ANOTHER
WARM DAY TODAY...WITH LOW HUMIDITIES AND SLIGHTLY STRONGER 
WINDS. 

TXZ171-183>189-202>205-217>222-228-222100-
/O.NEW.KEWX.FW.W.0016.090422T1700Z-090423T0000Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
KINNEY-UVALDE-MEDINA-BEXAR-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-
KARNES-DIMMIT-
352 AM CDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

UNSEASONABLY WARM TEMPERATURES THIS AFTERNOON ARE EXPECTED WITH
HIGHS MOSTLY IN THE 90S. HIGHS IN THE UPPER 90S TO NEAR 100 IS
POSSIBLE NEAR THE RIO GRANDE. THE MINIMUM RELATIVE HUMIDITY WILL
FALL TO BETWEEN 10 AND 20 PERCENT THIS AFTERNOON...WITH SOUTH AND
SOUTHEAST WINDS AT 15 TO 25 MPH AND GUSTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
1 follow-up statement
000 
WWUS84 KEWX 222036
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT WED APR 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR PARTS OF SOUTH CENTRAL TEXAS ALONG AND WEST OF A KARNES CITY
TO SAN ANTONIO TO LLANO...

.THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND MODERATE SOUTHERLY WINDS WILL MAINTAIN 
RED FLAG CONDITIONS INTO EARLY THIS EVENING. 

TXZ171-183>189-202>205-217>222-228-230000-
/O.CON.KEWX.FW.W.0016.000000T0000Z-090423T0000Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
KINNEY-UVALDE-MEDINA-BEXAR-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-
KARNES-DIMMIT-
336 PM CDT WED APR 22 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

UNSEASONABLY WARM TEMPERATURES IN THE MID TO UPPER 90S...RELATIVE
HUMIDITIES IN THE TEENS AND SOUTHERLY WINDS OF 15 TO 25 MPH WITH
SOME HIGHER GUSTS WILL MAINTAIN RED FLAG CONDITIONS INTO EARLY
THIS EVENING. RELATIVE HUMIDITIES WILL RECOVER AROUND SUNSET AS
WINDS DECREASE SLIGHTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS
WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO
CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY
SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 22, 12:02 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 12:02 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1202 AM CDT WED APR 22 2009

.AVIATION...
06Z TAFS...VFR/CAVU CONDITIONS TO CONTINUE FOR ANOTHER 24 HOURS.
LIGHT SOUTH WINDS OVERNIGHT WILL INCREASE TO 10 TO 15 KTS BY 15Z,
THEN SHIFT TO THE SOUTHEAST BY 00Z. WINDS WILL DECOUPLE OVERNIGHT
RESULTING IN WIND SHEAR FROM 09Z TO 15Z.

&&

.PREV DISCUSSION... /ISSUED 935 PM CDT TUE APR 21 2009/

DISCUSSION...
ONLY MINOR ADJUSTMENTS TO THE AFTERNOON PACKAGE. UPPED WINDS A
CATEGORY FOR NEXT COUPLE DAYS AS THE SURFACE PRESSURE GRADIENT
WILL CONTINUE TO TIGHTEN IN RESPONSE TO THE INCREASING WESTERLY
FLOW OVER THE SWRN U.S. DEEPER GULF MOISTURE WILL NOT RETURN OCCUR
UNTIL THURSDAY NIGHT INTO FRIDAY...AND CONTINUE THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. THEREFORE WILL SEE LESS DIURNAL TEMPERATURE
VARIATION BY THE WEEKEND.

PREV DISCUSSION... /ISSUED 627 PM CDT TUE APR 21 2009/

AVIATION...
VFR CONDITIONS WILL PREVAIL. A GENERAL SOUTHWEST WIND WILL HOLD
THROUGH THE NIGHT, BECOMING SOUTHERLY AT 10 TO 15 KTS BY 17Z.

PREV DISCUSSION... /ISSUED 400 PM CDT TUE APR 21 2009/

DISCUSSION...
SURFACE HIGH HAS MOVED OFF THE TEXAS COAST WITH SOUTHWESTERLY
WINDS LEADING TO TEMPERATURES IN THE 90S THIS AFTERNOON ACROSS
MUCH OF SOUTH CENTRAL TEXAS. AN UPPER TROUGH WILL SLOWLY DEVELOP
ACROSS THE WESTERN STATES THE NEXT SEVERAL DAYS WITH SURFACE LOW
OVER THE HIGH PLAINS. SOUTHERLY FLOW INITIALLY WILL BE SHALLOW AND
MIX OUT ON WEDNESDAY ALLOWING TEMPERATURES TO RISE INTO THE 90S
AGAIN. SOME LOW STRATUS CAN BE EXPECTED LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING, HOWEVER IT WILL MIX OUT BY MID MORNING. NIGHT
AND MORNING STRATUS WILL BE MORE PREVALENT THURSDAY NIGHT THROUGH
NEXT WEEK. A SHORT-WAVE CURRENTLY OFF OF THE SOUTHERN CALIFORNIA
COAST WILL MOVE ACROSS THE AREA EARLY FRIDAY WITH ISOLATED SHOWERS
POSSIBLE. PWS WILL INCREASE TO 1.5 TO 1.7 INCHES SUNDAY INTO NEXT
WEEK, HOWEVER A LACK OF LOW LEVEL FOCUS AND STRONG CAP DUE TO FLOW
ALOFT OFF THE MEXICAN PLATEAU WILL PRECLUDE SIGNIFICANT POPS,
HOWEVER STREAMER SHOWERS ARE POSSIBLE EACH DAY. HAVE GONE A
CATEGORY WARMER THAN MAV/MEX HIGHS MOST DAYS AS GUIDANCE CONTINUES
TO SHOW A COOL BIAS. RECORD HIGHS ARE POSSIBLE AT THE CLIMATE
SITES TODAY AND WEDNESDAY. THEY ARE SHOWN BELOW. MAV/MEX LOWS LOOK
REASONABLE.

FIRE WEATHER...
A DRY AIRMASS WILL MIX TO THE SURFACE WEDNESDAY ACROSS MUCH OF
SOUTH CENTRAL TEXAS AS GUSTY SOUTHERLY WINDS DEVELOP. THIS MAY
CAUSE NEAR CRITICAL FIRE WEATHER CONDITIONS. GUSTY SOUTHERLY
WINDS WILL PREVAIL THURSDAY THROUGH TUESDAY LEADING TO INCREASING
LOWER LEVEL MOISTURE. RELATIVE HUMIDITIES WILL STAY ABOVE 30
PERCENT THURSDAY AND ABOVE 40 PERCENT FRIDAY THROUGH TUESDAY.
SIGNIFICANT WETTING RAINS ARE NOT EXPECTED...HOWEVER ISOLATED
SHOWERS ARE POSSIBLE FRIDAY AND SUNDAY THROUGH TUESDAY.

CLIMATE...
RECORD HIGHS FOR THE 21ST AND 22ND
                      21ST          22ND
AUSTIN CAMP MABRY...95 IN 1925...93 IN 1963
AUSTIN BERGSTROM....92 IN 1955...92 IN 1958
DEL RIO.............97 IN 1997...99 IN 1909
SAN ANTONIO.........94 IN 1995...96 IN 1963

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  93  62  84  66 /   0   0   0  -   -
AUSTIN BERGSTROM INTL AIRPORT  55  93  62  84  66 /   0   0   0  -   -
NEW BRAUNFELS MUNI AIRPORT     59  94  62  84  66 /   0   0   0  -   -
BURNET MUNI AIRPORT            58  90  63  81  64 /   0   0   0  -   -
DEL RIO INTL AIRPORT           63  99  64  88  65 /   0   0   0  -   10
GEORGETOWN MUNI AIRPORT        60  91  62  84  65 /   0   0   0  -   -
HONDO MUNI AIRPORT             57  93  61  85  67 /   0   0   0  -   10
SAN MARCOS MUNI AIRPORT        59  92  62  84  66 /   0   0   0  -   -
LA GRANGE - FAYETTE REGIONAL   59  89  61  83  66 /   0   0   0  -   -
SAN ANTONIO INTL AIRPORT       60  92  62  85  65 /   0   0   0  -   10
STINSON MUNI AIRPORT           60  93  60  85  66 /   0   0   0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/13
Hazardous weather outlook, Apr 21, 8:08 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT TUE APR 21 2009

TXZ171>173-183>194-202>209-217>225-228-230115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
808 PM CDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO...WEDNESDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE
WEST PART OF SOUTH CENTRAL TEXAS WEDNESDAY...AS SOUTHERLY
WINDS INCREASE.  DRY AND UNSEASONABLY WARM CONDITIONS WILL
CONTINUE WEDNESDAY AFTERNOON OVER SOUTH CENTRAL TEXAS.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON.
INCREASING HUMIDITY IS EXPECTED FRIDAY THROUGH MONDAY WITH A
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.